Missouri, 2003

Hail in Missouri, August 18, 2003

August 18, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 18, 1:48 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 18, 1:48 PM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 PM CDT MON AUG 18 2003

.DISCUSSION...
CHAOTIC AND UNORGANIZED FLOW HAS TRANSPIRED OVER MUCH OF THE LOWER
48.  MAIN BELT OF WESTERLIES IS POSITIONED SIMILAR TO WHAT
CLIMATOLOGY WOULD SUGGEST...ACROSS SOUTHERN CANADA.  MISSOURI VALLEY
REMAINS UNDER THE SUPPRESSION OF MID LEVEL HIGH PRESSURE AND
TEMPERATURES ARE CERTAINLY RESPONDING WITH MANY LOCATIONS REPORTING
TEMPERATURES IN EXCESS OF 100 THIS AFTERNOON.  A CUT OFF CIRCULATION
HAS MIGRATED AWAY FROM THE MAIN STEERING CURRENT AND NOW SPINNING
OVER THE ROCKIES OF COLORADO AND WYOMING.  THIS FEATURE WILL BE THE
PRIMARY FORECAST CHALLENGE AS UPPER LOW EJECTS ACROSS THE NORTHERN
PLAINS AND DRAGS A COLD FRONT THROUGH SOUTHERN MISSOURI THURSDAY
NIGHT INTO FRIDAY.

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED IN THE
HEAT AND INSTABILITY THIS AFTERNOON.  NOT A WHOLE LOT OF MASS
CONVERGENCE ASSOCIATED WITH QUASI-STATIONARY BOUNDARY OVER THE
AREA...AND FEEL THAT MOST OF THIS ACTIVITY WILL DISSIPATE UPON
EVENING STABILIZATION.  FOR THIS REASON WILL INCLUDE A 30-40 POP WITH
THE ACTIVITY ENDING PRIOR TO MIDNIGHT.

MID LEVEL RIDGE BEGINS TO BREAK DOWN TONIGHT AND IT LOOKS AS THOUGH
THE AREA WILL EXPERIENCE ONE MORE DAY OF 100 DEGREE HEAT BEFORE
TEMPERATURES BEGIN TO GRADUALLY COOL OVER THE NEXT SEVERAL DAYS.
CUT OFF ENERGY OVER THE MOUNTAIN WEST WILL SHIFT INTO THE HIGH
PLAINS PRIOR TO EJECTING EAST ON THURSDAY.  AIRMASS REMAINS
RELATIVELY MOIST AND UNSTABLE...AND HAVE DECIDED TO MENTION SLIGHT
POPS FOR TOMORROW AND WEDNESDAY AFTERNOONS.  EXPECT HIT AND MISS
STORMS WITH MOST LOCATIONS REMAINING DRY.

WILL GO AHEAD AND EXTEND THE HEAT ADVISORY OUT THROUGH TOMORROW WITH THE
ANTICIPATION TO DISCONTINUE IT LATE TOMORROW NIGHT.  DUE TO
AFTERNOON BOUNDARY LAYER MIXING AND THE LACK OF EVAPOTRANSPIRATION
OF VEGETATED SURFACES...HUMIDITIES HAVE LOWERED INTO THE 30S WITH
HEAT INDICES REMAINING CLOSE TO DRY BULB TEMPS.  MOST LOCATIONS HAVE
NOT MET HEAT ADVISORY CRITERIA AND PROBABLY WILL NOT TOMORROW.
HOWEVER...HEAT INDICES OF 100 - 105 IN CONJUNCTION WITH A HEALTH
DEPARTMENT ISSUANCE OF A HEAT ADVISORY WARRANTS THE CONTINUATION
INTO TOMORROW.

LONG TERM (THURSDAY THROUGH SUNDAY)...
CUT OFF LOW CONTINUES TO ORGANIZE OVER THE HIGH PLAINS THROUGH THE
SHORT TERM...THEN GETS CAUGHT IN MAIN STEERING BELT AND EJECTS OVER
THE NORTHERN PLAINS IN THE LONG TERM.  SOME TIMING DIFFERENCES EXIST
IN MODEL OUTPUT WITH THE SPECTRAL MODELS INDICATING A MUCH MORE
EXTEMPORANEOUS PROGRESSION THAN GRID BASED CALCULATIONS.  AT THIS
POINT I SEE NO REASON TO SIDE WITH ONE OR THE OTHER SO FORECAST WILL
SUGGEST A COMPROMISE OF THE TWO AND EXPECT THE FRONT TO WEDGE INTO
SOUTHEAST KANSAS SOMETIME THURSDAY EVENING.  WILL EXTEND THE
PRECIPITATION CHANCES THROUGH THURSDAY NIGHT AND INTO FRIDAY
AFTERNOON.  THIS TIME OF YEAR...CONFIDENCE IS PRETTY LOW ON THE
SOUTHWARD TRAVERSAL OF BOUNDARY AND WOULD NOT BE SURPRISED TO SEE
IT HANG UP ACROSS NORTHERN ARKANSAS.

UPPER HIGH BUILDS BACK OVER THE MOUNTAIN WEST AS THE NATIONS MID
SECTIONS BECOMES UNDER THE INFLUENCE OF WEAK NORTHWEST FLOW ONCE
AGAIN.  SURFACE HIGH SETTLES OVER THE MID MISSISSIPPI RIVER VALLEY
ALLOWING FOR A CONTINUATION OF SLIGHTLY COOLER AND DRIER AIR
ADVECTION...LIMITING AIRMASS MODIFICATION INTO EARLY NEXT WEEK.
THEREFORE WILL CARRY A DRY FORECAST BEYOND FRIDAY.

&&

.AVIATION...
MUCH OF CENTRAL AND SOUTHWEST MISSOURI WILL BE DEALING WITH
ISOLATED THUNDERSTORM ACTIVITY THIS AFTERNOON AND INTO THIS
EVENING.  DUE TO THE ISOLATED NATURE OF THIS ACTIVITY...HAVE NOT
INCLUDED ANY MENTION IN THE KSGF-KJLN TAFS.  TWEB ROUTES WILL HAVE
MENTION OF ISOLATED STORMS WITH AREAS OF MVFR CONDITIONS IN THE
VICINITY OF STORMS.  OTHERWISE PILOTS CAN EXPECT VFR CONDITIONS THE
NEXT 24 HOURS IN AREAS NOT AFFECTED BY STORMS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY THROUGH TUESDAY EVENING FOR AREAS ALONG AND
NORTH AND WEST OF A BRANSON TO CONWAY TO ROLLA LINE.
.KS...HEAT ADVISORY THROUGH TUESDAY EVENING FOR ALL KANSAS COUNTIES.

CRAMER
Hazardous weather outlook, Aug 18, 2:15 PM CST, 1 hour 25 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
315 PM CDT MON AUG 18 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  HEAT INDEX VALUES RANGING FROM 100 TO 107 DEGREES.

  SCATTERED THUNDERSTORMS...ISOLATED STORMS MAY BE SEVERE WITH:
    WIND GUSTS TO 65 MPH
    HAIL UP TO THE SIZE OF PEAS

  AREAS AFFECTED AND TIMING:

  AREAS ALONG AND NORTHWEST OF THE INTERSTATE 44 CORRIDOR WILL
  EXPERIENCE HEAT INDICES OF 100 TO 107 DEGREES THIS AFTERNOON.

  SCATTERED THUNDERSTORMS WILL CONTINUE OVER EXTREME SOUTHEAST
  KANSAS AND ALL OF THE MISSOURI OZARKS THROUGH MIDNIGHT.

  DISCUSSION:

  SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THIS
  EVENING. ISOLATED STORMS MAY BRIEFLY BECOME SEVERE WITH DAMAGING
  WINDS THE PRIMARY THREAT.

  AN UPPER LEVEL HIGH PRESSURE SYSTEM REMAINS ANCHORED OVER THE
  MISSOURI VALLEY THIS AFTERNOON.  IN RESPONSE...TEMPERATURES
  WILL RISE INTO THE 100 TO 105 DEGREE RANGE IN MOST LOCATIONS
  ALONG AND NORTH OF THE INTERSTATE 44 CORRIDOR.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

  A COLD FRONT WILL WEDGE INTO THE OZARKS OVERNIGHT THURSDAY AND
  FRIDAY.  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
  THIS FEATURE AND CONTINUE INTO FRIDAY AFTERNOON.  SOME OF THESE
  STORMS MAY ACQUIRE SEVERE CHARACTERISTICS. HOWEVER...AT THIS TIME
  IT APPEARS THAT CLOUD TO GROUND LIGHTNING AND ISOLATED HEAVY RAIN
  POTENTIAL WILL BE THE PRIMARY HAZARDS.

.SPOTTER INFORMATION STATEMENT...

  DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
  ACTIVATION WILL NOT BE NECESSARY. SPOTTERS AND EMERGENCY MANAGERS
  ARE URGED TO RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL
  WEATHER SERVICE IN SPRINGFIELD.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

CRAMER/IZZI

In the hours before

Local storm report, Aug 18, 1:42 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
242 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0237 PM    7 SE LICKING              MO   60 MPH TSTM GUST
08/18/03   TEXAS                          PEA SIZE HAIL ALSO
                                          REPORTED. REPORTED BY
                                          PUBLIC.
Local storm report, Aug 18, 2:43 PM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    BRADLEYVILLE              MO   .75 INCH HAIL
08/18/03   TANEY                          REPORTED BY PUBLIC.

0336 PM    3 S WASOLA                MO   65 MPH TSTM GUST
08/18/03   OZARK                          ONE INCH OF RAIN IT 30
                                          MINUTES AS WELL. REPORTED
                                          BY PUBLIC.
Local storm report, Aug 18, 3:11 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
411 PM CDT MON AUG 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    1 N ST JAMES              MO   WIND DAMAGE
08/18/03   PHELPS                         TREES AND POWERLINES
                                          DOWN. REPORTED BY FIRE
                                          AND RESCUE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hickory

When
August 18, 3:40 PM CST
Where
Hickory County, 5 mi E of Cross Timbers
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.033, -93.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333836.